Mississippi, 2019

Damaging Wind in Mississippi, June 29, 2019

June 29, 2019 · NWS MEG · 1 event in 1 county or zone

A moist and unstable airmass led to scattered thunderstorms across North Mississippi during the afternoon hours of June 29, 2019. A severe thunderstorm near Southaven caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A moist and unstable airmass led to scattered thunderstorms across North Mississippi during the afternoon hours of June 29, 2019. A severe thunderstorm near Southaven caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
245 PM CDT Sat Jun 29 2019

.DISCUSSION...

Diurnal showers and thunderstorms are beginning to pop up across
the Mid-South at this time. Expect the convection to diminish by
sunset. This will pretty much repeat every day this week as the
Mid-South remains on the periphery of an upper ridge. Every
afternoon, expect isolated to scattered showers and thunderstorms
to develop and then diminish by sunset.

The ridge will gradually shift from the Midwest to the
Southeastern United States over the course of the next seven days.
Highs will generally be in the lower 90s. Although on Monday,
highs may reach into the mid 90s especially near the Tennessee
River as the ridge will be centered over Middle Tennessee.

KRM

&&

.AVIATION...

Isolated thunderstorms expected this afternoon. Best chances
appear to be at KMEM where some enhancement of the cu field is
underway so will keep VCTS there. Otherwise VFR conds expected at
all sites through the period. Light winds will prevail outside of
any TSRAs.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 29, 2:52 AM CST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Sat Jun 29 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
352 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 29, 4:00 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Sat Jun 29 2019

MSZ024-292245-
Monroe MS-
500 PM CDT Sat Jun 29 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southern Monroe County in northeastern Mississippi...

At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Kolola Springs, or near Columbus AFB, moving
northwest at 5 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southern Monroe County should monitor this storm closely.

LAT...LON 3367 8850 3368 8849 3368 8851 3380 8864
      3392 8834 3375 8828 3374 8833 3372 8833
      3368 8837 3369 8839 3368 8840 3367 8842
      3368 8843 3366 8846 3366 8849
TIME...MOT...LOC 2200Z 153DEG 6KT 3371 8840

SGW
Special weather statement, Jun 29, 4:14 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
514 PM CDT Sat Jun 29 2019

TNZ088-292245-
Shelby TN-
514 PM CDT Sat Jun 29 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

South central Shelby County in western Tennessee...

At 513 PM CDT...a strong thunderstorm producing pea size hail and
gusty winds to around 40 mph was located near Whitehaven. This storm
was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Shelby County should monitor this storm
closely.

LAT...LON 3513 9014 3512 9011 3512 9009 3513 9007
      3515 9007 3516 9009 3518 9011 3513 8991
      3502 8991 3499 9011 3500 9014 3513 9015
TIME...MOT...LOC 2213Z 087DEG 4KT 3507 8998

SGW
Special weather statement, Jun 29, 4:40 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
540 PM CDT Sat Jun 29 2019

MSZ017-292300-
Itawamba MS-
540 PM CDT Sat Jun 29 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southeastern Itawamba County in northeastern Mississippi...

At 540 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles north of
Detroit, or 12 miles west of Hamilton, moving northwest at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Itawamba County should monitor this storm
closely.

LAT...LON 3409 8821 3409 8832 3421 8846 3434 8819
      3431 8817
TIME...MOT...LOC 2240Z 148DEG 11KT 3413 8819

SGW

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
June 29, 4:50 PM CST to 4:55 PM CST
Where
De Soto County, 0.92 mi NNE of Horn Lake Desoto Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.992, -90.023

About 12 utility poles were knocked down near Highway 51 and Stateline Road on the west side of Southaven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835928.